We propose and analyze an epidemiological model to evaluate the effectiveness of bed nets as a prophylactic measure in malaria-endemic areas. The main purpose in this work is the modeling of the aggressiveness of anopheles mosquitoes relative to the way humans use to protect themselves against bites of mosquitoes. This model is a system of several differential equations: the number of equations depends on the particular assumptions of the model. We compute the basic reproduction number, and show that if, the disease free equilibrium (DFE) is globally asymptotically stable on the non-negative orthant. If, the system admits a unique endemic equilibrium (EE) that is globally and asymptotically stable. Numerical simulations are presented corresponding to scenarios typical of malaria-endemic areas, based on data collected in the literature. Finally, we discuss the relative effectiveness of different kinds of bed nets.
Ngwa, A.G. and Shu, W.S. (2000) A Mathematical Model for Endemic Malaria with Variable Human and Mosqioto Population. Mathematical and Computer Modelling, 32, 747-763. http://dx.doi.org/10.1016/S0895-7177(00)00169-2
Fontenille, D., Lochouarn, L., Diagne, N., Sokhna, C., Lemasson, J.J., Diatta, M., Konate, L., Faye, F., Rogier, C. and Trape, J.F. (1997) High Annual and Seasonal Variations in Malaria Transmission by Anophelines and Vector Species Composition in Dielmo, a Holoendemic Area in Senegal. American Journal of Tropical Medicine and Hygiene, 56, 247-253.
van den Driessche, P. and Watmough, J. (2002) Reproduction Numbers and Sub-Threshold Endemic Equilibria for Compartmental Models of Disease Transmission. Mathematical Biosciences, 180, 29-48.
Kamgang, J.C. and Sallet, G. (2008) Computation of Threshold Conditions for Epidemiological Models and Global Stability of the Disease Free Equilibrium. Mathematical Biosciences, 213, 1-12.
Bame, N., Bowong, S., Mbang, J., Sallet, G. and Tewa, J.J. (2008) Global Stability for SEIS Models with n Latent Classes. Mathematical Biosciences and Engineering, 5, 20-33. http://dx.doi.org/10.3934/mbe.2008.5.20
Bowong, S. and Tewa, J.J. (2009) Mathematical Analysis of a Tuberculosis Model with Differential Infectivity. Communications in Nonlinear Science and Numerical Simulation, 14, 4010-4021.
Guo, H., Li, M.Y. and Shuai, Z. (2008) A Graph-Theoretic Approach to the Method of Global Lyapunov Functions. Proceedings of the American Mathematical Society, 136, 2793-2802.
Korobeinikov, A. and Maini, P.K. (2004) A Lyapunov Function and Global Properties for SIR and SEIR Epidemiological Models with Nonlinear Incidence. Mathematical Biosciences and Engineering, 1, 57-60.
Korobeinikov, A. and Wake, G.C. (2002) Lyapunov Functions and Global Stability for SIR, SIRS, and SIS Epidemiological Models. Applied Mathematics Letters, 15, 955-960. http://dx.doi.org/10.1016/S0893-9659(02)00069-1
Ma, Z., Liu, J. and Li, J. (2003) Stability Analysis for Differential Infectivity Epidemic Models. Nonlinear Analysis: Real World Applications, 4, 841-856. http://dx.doi.org/10.1016/S1468-1218(03)00019-1
McCluskey, C.C. (2005) A Strategy for Constructing Lyapunov Functions for Non-Autonomous Linear Differential Equations. Linear Algebra and Its Applications, 409, 100-110. http://dx.doi.org/10.1016/j.laa.2005.04.006
McCluskey, C.C. and van den Driessche, P. (2004) Global Analysis of Two Tuberculosis Models. Journal of Dynamics and Differential Equations, 16, 139-166. http://dx.doi.org/10.1023/B:JODY.0000041283.66784.3e
Tewa, J.J., Fokouop, R., Mewoli, B. and Bowong, S. (2012) Mathematical Analysis of a General Class of Ordinary Differential Equations Coming from Within-Hosts Models of Malaria with Immune Effectors. Applied Mathematics and Computation, 218, 7347-7361. http://dx.doi.org/10.1016/j.amc.2011.10.085
LaSalle, J.P. (1968) Stability Theory for Ordinary Differential Equations. Stability Theory for Ordinary Differential Equations. Journal of Differential Equations, 41, 57-65. http://dx.doi.org/10.1016/0022-0396(68)90048-X
Anguelov, R., Dumont, Y., Lubuma, J. and Shillor, M. (2013) Dynamically Consistent Nonstandard Finite Difference Schemes for Epidemiological Models. Journal of Computational and Applied Mathematics, 255, 161-182.
Kamgang, J.C. and Sallet, G. (2005) Global Asymptotic Stability for the Disease Free Equilibrium for Epidemiological Models. Comptes Rendus Mathematique, 341, 433-438. http://dx.doi.org/10.1016/j.crma.2005.07.015
McCluskey, C.C. (2007) Global Stability for a Class of Mass Action Systems Allowing for Latency in Tuberculosis. Journal of Mathematical Analysis and Applications, 338, 518-535. http://dx.doi.org/10.1016/j.jmaa.2007.05.012